Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2002, 3:30 PM EDT for Brooke County, Hancock County, West Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 4, 2002, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:45 PM EDT | Thunderstorm Wind | Wellsburg, WV | Thunderstorm winds downed several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS51 KPBZ 041930 SVRPBZ WVC009-029-042015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKE COUNTY IN WEST VIRGINIA HANCOCK COUNTY IN WEST VIRGINIA * UNTIL 415 PM EDT * AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF WEIRTON...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NEW CUMBERLAND... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT THU JUL 4 2002 MSAS SFC ANAL SHOWS LO-LVL WIND CONVERGENT BOUNDARY SET UP ACRS SWRN PA...WESTMORELAND CTY...EXTNDG TO THE SW ACRS EAST-CNTRL OH TWRDS ZZV. TSTMS CURRENTLY FIRING UP ALONG THIS BOUNDARY. WITH PLENTY OF MOISTURE AND INSTABILITY...LI/S TO -8 AND SBCAPES OVR 3000...LOOK FOR MOST ACTIVITY TO BE FOCUSED ON THIS BOUNDARY FOR THE NEXT FEW HOURS. FARTHER NORTH...MAIN FRONT SLOWLY SAGGING SOUTH ACRS LK ERI AND INTO NWRN CORNER OF PA. THIS FRONT WILL LIKELY CAUSE ANOTHER AREA OF FOCUS AS IT DROPS SOUTH INTO CWA FOR LATE PM/EVE HOURS...ESP IF IT INTERACTS WITH ANY LINGERING OUTFLOW BOUNDARIES. AS USUALLY HAPPENS IN THE SUMMER...THIS SOUTHWARD-BOUND FRONT IS MOVING SLOWER THAN FCSTD BY MODELS. WL KEEP EVENING MENTION OF SHRA/TSRA IN FOR NRN HALF OF ZONES...AND WILL KEEP IN THRU NIGHT FOR SOUTH. WL INCLUDE MENTION OF HVY RAIN/STG WINDS IN ZONES FOR SRN HALF OF CWA WHERE THIS LO-LVL BOUNDARY EXISTS. FOR RMDR OF FCST...CLEAR SAILING FOR THIS WEEKEND AS FRONT MOVES SOUTH OF CWA AND COOLER...DRIER AIR SETTLES IN. FOR TEMPS...WL STAY CLOSE TO NGM/AVN MOS THRU SAT. AS FAR AS NEXT CHC OF PRECIP GOES...12Z AVN DIFFERED QUITE A BIT FROM 00Z MRF WITH TIMING. 00Z MRF BROUGHT NEXT SYSTEM IN FOR MONDAY...12Z AVN BACKS THIS OFF TIL TUES. WL BUY INTO THIS SOLN...DELAYING NEXT MENTION OF PRECIP TIL TUES. QUESTION FOR EXTNDD IS WL THIS FRONT CLEAR THE AREA...BRINGING DRY CONDS BACK FOR WED/THURS. FOR NOW WL KEEP NRN HALF DRY ON WED AND KEEP SHRA/TSRA IN SOUTH...ANTICIPATING THIS FRONTAL BOUNDARY WILL STALL A BIT. WL KEEP AREA DRY ON THURS FOR THIS PKG. STRAGER .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 4, 3:18 PM EDT, 12 minutes before
PAZ021-029-WVZ001-002-042115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT THU JUL 4 2002 ...HEAVY THUNDERSTORMS MOVING ACROSS AREA... A LINE OF STRONG THUNDERSTORMS STRETCHING WEST TO EAST FROM NEAR WEIRTON...WEST VIRGINIA TO PITTSBURGH IS SLOWLY MOVING TO THE SOUTH. THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. A FEW OF THE STORMS ARE ALSO PRODUCING SMALL HAIL. THIS LINE WILL CONTINUE TO DRIFT SOUTH OVER THE NEXT FEW HOURS AFFECTING AREAS SUCH AS BETHANY AND WHEELING IN THE PANHANDLE OF WEST VIRGINIA...AND CANONSBURG...WASHINGTON...AND THE SOUTHERN SUBURBS OF PITTSBURGH IN WESTERN PENNSYLVANIA. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS SHOULD THUNDERSTORMS MOVE INTO YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.